Hail, Dodge
- When
- August 23, 2:20 AM CST
- Where
- Dodge County, 1.7 mi NE of Hayfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.900, -92.850
A complex of thunderstorms developed over eastern South Dakota during the evening of August 22nd. These storms moved across the southern sections of Minnesota during the overnight hours and produced damaging winds across portions of southeast Minnesota during the pre-dawn hours of August 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A complex of thunderstorms developed over eastern South Dakota during the evening of August 22nd. These storms moved across the southern sections of Minnesota during the overnight hours and produced damaging winds across portions of southeast Minnesota during the pre-dawn hours of August 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 23, 1:31 AM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 231 AM CDT TUE AUG 23 2011 .SHORT TERM...TODAY THROUGH THURSDAY MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL THIS MORNING THROUGH THIS AFTERNOON. LATEST RADAR SHOWS SHOWERS AND THUNDERSTORMS PUSHING INTO THE FORECAST AREA FROM SOUTH CENTRAL MINNESOTA. LOOK FOR THIS ACTIVITY TO CONTINUE EASTWARD AND EXPAND IN COVERAGE. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING AS WARM AND HUMID AIR SURGES INTO THE REGION. A SHORTWAVE TROUGH...CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA...WILL BE THE FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THIS MORNING INTO THIS AFTERNOON AS IT MOVES SOUTHEAST ACROSS THE FORECAST AREA LATE THIS MORNING INTO THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE THIS MORNING WITH VERY HEAVY RAINFALL AND LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. PRECIPITABLE WATER VALUES WILL INCREASE TO AROUND 170 PERCENT OF NORMAL BY 12Z...WITH WARM CLOUD DEPTHS BETWEEN 3500 AND 4100 METERS...FAVORING HEAVY RAIN POTENTIAL. 1 TO 7 KM BULK SHEAR VALUES WILL BE IN THE 20 TO 30 KT RANGE WITH 0-3 KM MUCAPE VALUES OF 1500 TO 2500 J/KG BY 12 MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER...INCREASING TO 2000 TO 3000 J/KG AFTER 12 Z ACROSS MUCH OF THE FORECAST AREA...WITH 0 TO 6 KM SHEA OF 40 TO 50 KTS. EVEN WITH THE WARM CLOUD DEPTHS AT 3500 TO 4100 METERS...ENOUGH SHEAR IS PRESENT TO SUPPORT LARGE HAIL IN THE STRONGEST STORMS...PARTICULARLY IN ANY SUPERCELL STRUCTURES THAT DEVELOP. THE AFTERNOON SEVERE THREAT WILL DEPEND ON IF ANY CLEARING OCCURS AND IF THE ATMOSPHERE CAN RECOVER FROM THIS MORNINGS CONVECTION. IF STORMS CAN REDEVELOP AND BECOME SURFACE BASED...THE SEVERE THREAT WILL CONTINUE INTO THE AFTERNOON HOURS WITH THE POTENTIAL FOR HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. SHOWERS AND THUNDERSTORMS WILL SHIFT EAST OF THE AREA THIS EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST DURING THE OVERNIGHT HOURS. LOOK FOR HIGH TEMPERATURES TO CLIMB INTO THE MIDDLE TO UPPER 80S WEST OF THE MISSISSIPPI RIVER WHERE SHOWERS/STORMS SHOULD CLEAR EARLY ENOUGH IN THE THE AFTERNOON TO SEE SOME SUNSHINE. EAST OF THE RIVER...HIGHS ARE EXPECTED TO REACH INTO THE UPPER 70S TO LOWER 80S AND WILL DEPEND ON HOW MUCH CLEARING ACTUALLY OCCURS DURING THE AFTERNOON HOURS...AND IF ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE ACROSS THESE AREAS. LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE FROM THE UPPER 60S ACROSS NORTH CENTRAL WISCONSIN TO THE LOWER 70S ACROSS NORTHEAST IOWA. A COLD FRONT WILL MOVE ACROSS THE AREA ON WEDNESDAY. MODELS ARE INDICATING STRONG 850 MB COLD AIR ADVECTION ACROSS MOST OF THE FORECAST AREA BY 18Z WITH 850 MB WINDS AROUND 30 KTS. LOOK FOR A RATHER BREEZY DAY ON WEDNESDAY WITH FORECAST SOUNDING SHOWING GOOD MIXING UP THROUGH 825 MB...WITH THE POTENTIAL FOR THE 30KT WINDS TO MIX TO THE SURFACE. WILL BE INCREASING WIND SPEEDS AND GUSTS ON WEDNESDAY INTO THE 15 TO 20 MPH RANGE WITH GUSTS TO AROUND 30 MPH ACROSS THE OPEN AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. LOOK FOR HIGH TEMPERATURES TO RANGE FROM THE UPPER 70S TO LOWER 80S ACROSS SOUTHEAST MINNESOTA THROUGH NORTH CENTRAL WISCONSIN...TO THE MIDDLE TO UPPER 80S ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN...BEFORE THE COLD FRONT PASSES THROUGH DURING THE AFTERNOON HOURS. SHOULD SEE DEWPOINTS FALLING THROUGH THE DAY ON WEDNESDAY AS DRIER AIR FILTERS INTO THE REGION BEHIND THE FRONT. DEWPOINTS WILL START OUT IN THE 60S ACROSS THE ENTIRE FORECAST AREA FALLING INTO THE UPPER 40S TO LOWER 50S DURING THE AFTERNOON HOURS. HIGH PRESSURE WILL BUILD INTO THE AREA WEDNESDAY NIGHT WITH QUIET WEATHER EXPECTED. LOOK FOR LOW TEMPERATURES TO RANGE FROM THE LOWER 50S ACROSS NORTH CENTRAL WISCONSIN TO THE MID TO UPPER 50S ACROSS NORTHEAST IOWA. THE HIGH WILL REMAIN IN CONTROL ON THURSDAY WITH DRY WEATHER CONTINUING. HIGH TEMPERATURES ON THURSDAY WILL RANGE FROM THE MID TO UPPER 70S ACROSS NORTH CENTRAL WISCONSIN TO AROUND 80 ACROSS NORTHEAST IOWA. WILL HAVE TO KEEP AN EYE ON HURRICANE IRENE AND THE IMPACT IT MAY HAVE ON THE LARGE SCALE PATTERN. THE HIGH WILL START SLIDING EAST OF THE REGION THURSDAY NIGHT AS A SURFACE TROUGH SETS UP ACROSS THE CENTRAL CONUS...WITH SOUTHERLY FLOW SETTING UP ACROSS THE AREA. LOW TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID TO UPPER 50S ACROSS NORTHCENTRAL WISCONSIN TO AROUND 60 ACROSS NORTHEAST IOWA. .LONG TERM...FRIDAY THROUGH MONDAY 23.00 MEDIUM RANGE MODELS SHOWING SOME DIFFERENCES IN THE EXTENDED WITH THE POSITION AND THE TIMING OF A SHORTWAVE TROUGH FRIDAY NIGHT THROUGH SATURDAY. THE GFS IS STRONGER WITH THIS FEATURE VS THE ECMWF...AND THE GFS BRINGS PRECIPITATION ACROSS THE REGION FRIDAY NIGHT THROUGH SUNDAY EVENING. THE ECMWF HOLDS OFF ON PRECIPITATION FRIDAY THROUGH FRIDAY NIGHT...BUT IS THEN MAINLY DRY ON SATURDAY. THE ECMWF BRINGS THE SHORTWAVE ACROSS THE AREA SATURDAY NIGHT. A COLD FRONT AND UPPER LEVEL TROUGH LOOK TO MOVE ACROSS THE REGION SUNDAY NIGHT INTO MONDAY...AGAIN THE MODELS ARE SHOWING SOME TIMING AND STRENGTH DIFFERENCES WITH THESE SYSTEM. CHOSE TO INCORPORATE A MODEL CONSENSUS BLEND THROUGH THE EXTENDED PERIOD GIVEN THE DIFFERING MODEL SOLUTIONS. THE HIGHEST PROBABILITIES FOR PRECIPITATION LOOK TO BE FRIDAY NIGHT THEN AGAIN SUNDAY NIGHT. HIGH TEMPERATURES WILL BE MAINLY IN THE 70S SATURDAY THROUGH MONDAY WITH LOWS MAINLY IN THE 50S. && .AVIATION... FIRST CONCERN IS CONVECTIVE POTENTIAL BOTH THIS MORNING NEAR ISSUANCE TIME...AND ALSO LATER ON TODAY. ACTIVE CONVECTION MOVING ACROSS THE AREA EARLY THIS MORNING ALREADY...AND SHOULD BE ABLE TO HAVE A GOOD IDEA THE TIMING AND STRENGTH OF THIS COMPLEX. UPPER LEVEL SHORT WAVE TROUGH MOVING SOUTHEAST ACROSS ND OVERNIGHT WILL DROP THROUGH OUR REGION TODAY...AND COULD SERVE UP ANOTHER ROUND OF STORMS. WILL BE SPENDING TIME ANALYZING POTENTIAL AND TIMING OF ANY REDEVELOPMENT FOR THE AFTERNOON/EVENING HOURS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...WETENKAMP AVIATION..........MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 312 PM CDT MON AUG 22 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 312 PM CDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP TONIGHT...WITH THE BEST CHANCE AFTER MIDNIGHT...AS WARMER AND MORE HUMID AIR SURGES INTO THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WHICH MAY RESULT IN SOME LOCALIZED FLOODING IN URBAN AREAS. ADDITIONAL HAZARDS WITH THE THUNDERSTORMS INCLUDE SMALL HAIL...GUSTY WINDS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY EVENING. IF THE STORMS OCCUR...HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING MAY RESULT. IN ADDITION...SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IF SOME CLEARING CAN OCCUR ON TUESDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY...IF STORMS DEVELOP. REPORTS OF RAINFALL...ANY HAIL OR GUSTY WINDS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ/BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 306 AM CDT TUE AUG 23 2011 IAZ008-009-018-019-MNZ086-087-094-095-230900- CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- 306 AM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW...DODGE...FILLMORE... FLOYD...HOWARD...MITCHELL...MOWER AND OLMSTED COUNTIES... AT 303 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS RUNNING IN A NORTH TO SOUTH LINE FROM NEAR KASSON AND DODGE CENTER MINNESOTA... THROUGH AUSTIN...AND DOWN TO NEAR OSAGE AND ROCKFORD IOWA. WIND GUSTS OF 40 TO 50 MPH...TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED THROUGH 4 AM INCLUDE...BROWNSDALE... RUDD...OSAGE...STACYVILLE...FLOYD...ADAMS AND CHARLES CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM TUESDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. ALSO WATCH OUT FOR PONDING OF WATER IN LOW SPOTS AND ON HIGHWAYS AND UNDERPASSES. MW
The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 08:22 UTC.
2 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a tree causing it to split apart and fall onto the side of a nearby house.
A couple of trees were blown down in St. Charles.
Lightning struck a satellite dish on the top of house and traveled through wires into the attic igniting a fire. The fire damaged one room in the house and the garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334826, 337985, 334831, 338120.